Hypoparathyroidism is characterised by hypocalcaemia, and standard management is with an active vitamin D analogue and adequate oral calcium intake (dietary and/or supplements). Little is described in the literature about the impact of intercurrent illnesses on calcium homeostasis in children with hypoparathyroidism.
We describe three children with hypoparathyroidism in whom intercurrent illnesses led to hypocalcaemia and escalation of treatment with alfacalcidol (1-hydroxycholecalciferol) and calcium supplements.
Three infants managed with standard treatment for hypoparathyroidism (two with homozygous mutations in GCMB2 gene and one with Sanjad-Sakati syndrome) developed symptomatic hypocalcaemia (two infants developed seizures) following respiratory or gastrointestinal illnesses. Substantial increases in alfacalcidol doses (up to three times their pre-illness doses) and calcium supplementation were required to achieve acceptable serum calcium concentrations. However, following resolution of illness, these children developed an increase in serum calcium and hypercalciuria, necessitating rapid reduction to pre-illness dosages of alfacalcidol and oral calcium supplementation.
Intercurrent illness may precipitate symptomatic hypocalcaemia in children with hypoparathyroidism, necessitating increase in dosages of alfacalcidol and calcium supplements. Close monitoring is required on resolution of the intercurrent illness, with timely reduction of dosages of active analogues of vitamin D and calcium supplements to prevent hypercalcaemia, hypercalciuria and nephrocalcinosis.